Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Glossary Glossary
The Body Covers: The 7th European Conference on Clinical Aspects and Treatment of HIV-Infection
Satellite Symposium: Clinical Advances in the Treatment of HIV Disease
Identifying and Managing Toxicities: Disease or Therapy Related?

October 24, 1999

Metabolic Toxicities

Authored by Dr. Jose Gatell
Chief, Infectious Disease Division
Associate Professor of Medicine
University of Barcelona
Barcelona, Spain

When there were only nucleoside antivirals available, the major manifestations of metabolic disorders were those linked directly to HIV, including increases in triglycerides and the wasting syndrome. However, in the past two to three years, there has been increased recognition of a cluster of changes, loosely joined under the broad term of lipodystrophy. While these appeared since the widespread of protease inhibitors, there is increasing debate that they may not be the sole cause of this syndrome.

There are at least two distinct issues that should be addressed. First is the altered deposition of fat in the body, or lipodystrophy. This can be described as two distinct findings -- one is "lipoatrophy", or the loss of subcutaneous fat, most often seen in the upper arms or thighs. In contrast, there are manifestations of "lipohypertrophy", or the increases in fat, most often seen in the lower abdomen or behind the neck and upper back. Second, there are the changes measured in the blood, including increases in cholesterol and triglycerides, as well as increases in blood sugar (glucose).

Do we know the cause of these syndromes? The increases of blood cholesterol, triglycerides, and glucose are clearly linked to the use of several of the protease inhibitors, although within that class of medications there are differences noted, as recent data suggests less of the lipid disturbances with saquinavir and amprenavir than with the others. There are studies confirming these changes in HIV negative persons, establishing that these effects are not through some impact on HIV itself. The concern with these effects is that they are of the type that could increase the long term risk of the complications of atherosclerosis, including heart disease and strokes. As a result, treatment alternatives are under active study. These include the substitution of a non-PI medication for the PI, as well as medications used to reverse the lipid or glucose changes.

One study was done for people on a combination using d4T, 3TC, and a PI who had abnormal lipids. Half were randomized to switch to d4T, ddI and nevirapine (the switch from 3TC to ddI was done to "preserve" the potency of 3TC in case the substitution with nevirapine was not successful; however, most patients did maintain successful viral suppression). At six months, there were clearly significant improvements in cholesterol, which dropped from 230 to 196. A second study confirmed these observations, adding the observation of a drop in triglycerides by 57% after the substitution with nevirapine. Studies that use efavirenz instead of nevirapine have shown less impact on total cholesterol, although the data are limited in fully understanding what this means. It has been shown on other studies that while cholesterol may increase on efavirenz, it is the "HDL", or "good" cholesterol, that is seen. Thus, there may be a benefit to a substitution with efavirenz as well as with nevirapine even if the total cholesterol does not decrease.

The alternative strategy to improving the lipid profile is by treating the lipids with medications. There are two medications classes available -- the "statins" and the "fibrates." Within the statins, there is a potential advantage with the use of pravastatin, as it is not metabolized by the CYP enzyme system that is often inhibited by the PI's, and this inhibition could increase the toxicity from these agents. One recent study, however, using atorvastatin, reported that in 15 patients there was a decrease in cholesterol from 363 to 273, and a decrease in triglycerides of 35%. There were no side effects reported despite the theoretical interaction, although the study is small enough that caution is still warranted. Two studies using the fibrates also showed improvement, with a clear reduction in triglycerides seen, though less impact on cholesterol was observed.

The changes in body composition continue to be controversial with regard to both the causes as well as the treatment options. There are a few risk factors for who is more likely to develop the syndrome, including having a lower amount of body fat before treatment, as well as the time since HIV diagnosis was made, including the lowest observed CD4 count noted as a risk factor. However, Dr. Gatell noted results of a small cohort who were treated soon after HIV infection was diagnosed with higher CD4 cells, where lipodystrophy was seen, suggesting that the problem can occur at any stage of HIV infection.

The role of the PI's and role of the nucleosides has been the topic of much recent investigation. While the majority of the persons with the manifestations of lipoatrophy was reported in one study using PI's, there were 14% who had some aspect of this syndrome who were only taking nucleosides. A second study of those taking only nucleosides reported only a 1.3% incidence of moderate or severe lipodystrophy. There is also a debate as to whether there is a different impact on these manifestations from different nucleoside antivirals. Some studies have not reported any difference, while others have suggested one. Unfortunately, because there are potential flaws and biases in these studies, it is difficult to know if the different effects reported are truly linked to the medications or not. For example, since the observation and measurement of lipodystrophy is made by an investigator using still largely subjective criteria, and done by someone who may know the treatment the person is taking, these reported associations may be due to the bias of those doing the reporting. Finally, since the association is made to the current treatment without always sufficiently controlling for prior medication use, it may simply be that the more popular current treatments are getting blamed as a result of being used most recently. Nonetheless, as there is the potential for each of the nucleosides to have an impact on mitochondrial DNA replication within cells, there is an urgency to ensure that studies are carefully done to understand if this potential mechanism explains the observations. In addition, there are more studies underway to better define how we can respond to minimize this side effect.

As an example of the problems there are in the field from the initial reports, Dr. Gatell referred to one study that suggested there was a benefit when switching the nucleosides from d4T/ddI to AZT/3TC. The researchers described results in ten people with normalization of both triglycerides as well as body composition improvement as soon as twelve weeks after the switch. However, the investigators did not include any mention of 25 other patients who did not show any benefit to the switch. In addition, it is unexplained why the triglycerides would normalize after this switch, and adds to the uncertainty to these results.

Results are accumulating about some evidence of reversal using several different approaches. Studies have suggested benefits in the use of metformin, growth hormone, and exercise in reducing the visceral fat seen in this condition.

In sum, this distressing side effect is one that has happened in the era of more successful treatment approaches. Understanding its true causes is still an ongoing challenge, with initial assumptions now being questioned. Similarly, current studies and observations must be done cautiously so as to not make premature conclusions that are misleading. While there are studies underway that in time will better define which of the antivirals, if any, are more causative with this syndrome, there are data that suggest potential treatment approaches. For those with lipid disorders, the PI is more clearly linked, and studies have demonstrated benefits when either substituting antivirals, or treating with standard medications. For those with lipodystrophy, there is less guidance in terms of how to manipulate the antivirals to reverse the condition, but there is some promise that at least some of the manifestations can be reversed with standard interventions.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by The Body PRO. Copyright © Body Health Resources Corporation. All rights reserved.


Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.

Advertisement